Thrombotic events (TEs) are rare but often serious adverse events that could occur after administration of immune globulin (IG) products. Our study objective was to assess occurrence of recorded TEs after administration of different US-licensed IG products and investigate potential risk factors using a large administrative database.
This is a retrospective claims-based cohort study of individuals exposed to IG products from January 1, 2008, through September 30, 2010, using HealthCore's Integrated Research Database, a longitudinal health care database. IG products were identified by recorded Healthcare Common Procedure Coding System codes. TEs were ascertained via International Classification of Diseases, Ninth Revision, Clinical Modification diagnosis codes. Logistic regression was used to estimate odds ratios (ORs) and 95% confidence intervals (CIs) for same-day TEs by IG product, while controlling for confounders.
Of 11,785 individuals exposed to IG products in the study period, 122 (1%) had TE(s) recorded on the same day as IG administration. TE rates per 1000 persons exposed ranged from 6.1 to 20.5 for different IG product groups. Vivaglobin users had an increased same-day TE risk compared to reference Gammagard Liquid users (OR, 3.56; 95% CI, 1.54-8.23). An increased TE risk was also found with older age (≥ 45 years), prior TE(s), and hypercoagulable state(s).
The study suggests potentially elevated TE rates for different IG products, including subcutaneous. It also identifies important recipient TE risk factors and suggests that risk-benefit profiles should be weighed before IG administration. The observed differences may be due to various factors such as dosage, administration rates, and product manufacturing processes that warrant further evaluation.